Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 49, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2015, 5:22 PM MST for Pima County, Arizona. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2015, 5:22 PM MST (00:22 UTC)
- Expired
- Jul 28, 2015, 6:00 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:25 PM MST | TSTM WND DMG | 2 Wnw Tucson Internatio, AZ | DOWNED POWER POLE ON VALENCIA RD BETWEEN 6TH AND NOGALES HWY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.4 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2908 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
308 WUUS55 KTWC 290022 SVRTWC AZC019-290100- /O.NEW.KTWC.SV.W.0049.150729T0022Z-150729T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 522 PM MST TUE JUL 28 2015 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 600 PM MST * AT 521 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER DAVIS-MONTHAN AIR FORCE BASE...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... TUCSON...FLOWING WELLS...LITTLETOWN...DREXEL-ALVERNON...DREXEL HEIGHTS...VALENCIA WEST...SUMMIT...TUCSON ESTATES...TANQUE VERDE... CASAS ADOBES...SOUTH TUCSON...SAN XAVIER MISSION...DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL AIRPORT AND CATALINA FOOTHILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3204 11086 3216 11113 3231 11100 3223 11073 TIME...MOT...LOC 0021Z 255DEG 5KT 3218 11091 $$ GL
2 follow-up statements
943 WWUS55 KTWC 290037 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 537 PM MST TUE JUL 28 2015 AZC019-290100- /O.CON.KTWC.SV.W.0049.000000T0000Z-150729T0100Z/ PIMA AZ- 537 PM MST TUE JUL 28 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 536 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER TUCSON. THIS STORM WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... TUCSON...FLOWING WELLS...LITTLETOWN...DREXEL-ALVERNON...DREXEL HEIGHTS...VALENCIA WEST...SUMMIT...TUCSON ESTATES...TANQUE VERDE... CASAS ADOBES...SOUTH TUCSON...SAN XAVIER MISSION...DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL AIRPORT AND CATALINA FOOTHILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3204 11086 3216 11113 3231 11100 3223 11073 TIME...MOT...LOC 0036Z 232DEG 4KT 3221 11092 $$ GL
390
WWUS55 KTWC 290056
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST TUE JUL 28 2015
AZC019-290105-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-150729T0100Z/
PIMA AZ-
556 PM MST TUE JUL 28 2015
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 600 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER A FLASH FLOOD WARNING IS IN EFFECT FOR MUCH OF THE TUCSON
METRO UNTIL 745 PM AS HEAVY RAIN CONTINUES.
LAT...LON 3204 11086 3216 11113 3231 11100 3223 11073
TIME...MOT...LOC 0045Z 255DEG 5KT 3221 11092
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:28 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 28, 2:28 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 228 PM MST TUE JUL 28 2015 .SYNOPSIS...EXPECT AN INCREASE IN THUNDERSTORMS...ESPECIALLY WEDNESDAY AS DEEPER MOISTURE RETURNS. WE WILL THEN HAVE A DECREASING THREAT FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THE COMING WEEKEND. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS A RIDGE CENTERED OVER THE SOUTHERN PLAINS WITH A LOW PRESSURE SYSTEM OFF THE WEST COAST OF THE SOUTHERN BAJA PENINSULA. BETWEEN THESE TWO SYSTEMS SOUTH TO SOUTHEASTERLY FLOW WILL USHER IN ADDITIONAL MOISTURE BEGINNING TODAY BUT CONTINUING THROUGH WEDNESDAY. A COUPLE OF DISTURBANCES ARE EMBEDDED WITHIN THIS FLOW ALOFT OVER NORTHEAST MEXICO AND WEST TEXAS...AS WELL AS OVER PORTIONS OF DURANGO AND SINALOA MEXICO AND WILL EVENTUALLY ROTATE UP TOWARD SOUTHERN ARIZONA DURING THE NEXT 24 TO 36 HOURS OR SO AND SHOULD HELP TO ENHANCE ACTIVITY...ESPECIALLY DURING THE DAY ON WEDNESDAY. PRECIPITABLE WATER VALUES FROM VARIOUS SOURCES INDICATE THAT READINGS CURRENTLY RANGE FROM 1.2 - 1.4 OVER EASTERN LOCALES...1.4 - 1.6 OVER CENTRAL ZONES AND 1.6 - 1.7 OVER THE FAR WESTERN DESERTS OF PIMA COUNTY. THE LATEST CIRA LPW IMAGE SHOWS VALUES WELL OVER 2 INCHES OVER CENTRAL PORTIONS OF THE GULF OF CALIFORNIA. MODELS SHOW THIS MOISTURE BEING TRANSPORTED TO THE NORTH NORTHWEST OVER EXTREME SOUTHWESTERN ARIZONA DURING THE NEXT 24 HOURS OR SO. MEANWHILE PW'S ARE ADVERTISED TO REMAIN AROUND THE 1.5 - 1.7 INCH RANGE FOR CENTRAL ZONES...WITH VALUES TO THE EAST A BIT LOWER IN THE 1.3 - 1.5 INCH RANGE. OVER THE WESTERN DESERTS AND FARTHER WEST...VALUES EXPECTED TO INCREASE TO AROUND THE 2 INCH MARK ON WEDNESDAY. IR AND VISIBLE SATELLITE IMAGERY SHOWS A SIGNIFICANT CUMULUS FIELD THAT HAS DEVELOPED OVER MOSTLY SOUTHERN PORTIONS OF MY FORECAST AREA...ESPECIALLY FROM NOGALES TO TUCSON AND WESTWARD ACROSS ALL OF PIMA COUNTY...WITH A COUPLE OF ISOLATED CELLS NEAR AND SOUTHEAST OF SANTA ROSA. MEANWHILE...ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN OCCURRING OVER PORTIONS OF COCHISE COUNTY AND INTO GRAHAM COUNTY. EARLIER THIS AFTERNOON A STRONG STORM OVER THE CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY PRODUCED CONSIDERABLE RAIN...WITH THE RUCKER CANYON GAUGE COLLECTING 1.85 INCHES IN THE PAST 3 HOURS. BASED ON LATEST RUNS OF THE WRF/NAM AND GFS AS WELL AS HRRR...IT LOOKS LIKE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY AND ESPECIALLY ON WEDNESDAY WILL BE ALONG THE INTERNATIONAL BORDER AND THE CENTRAL AND WESTERN SECTIONS OF PIMA COUNTY...WHICH INCLUDES THE TOHONO O'ODHAM NATION. THEREFORE...LOOKING AT SCATTERED SHOWERS AND THUNDERSTORMS...WITH NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AS WELL AS AREAS ALONG THE INTERNATIONAL BORDER. AS THE AFOREMENTIONED UPPER LOW OFF THE BAJA COAST CONTINUES TO MOVE TO THE NORTH NORTHWEST ALONG THE WEST COAST...THE HIGH PRESSURE TO OUR EAST WILL CONTINUE TO MEANDER ACROSS THE REGION THROUGH THE REMAINDER OF THE FORECAST PERIOD...WITH A DECREASE IN ACTIVITY THURSDAY...BUT ESPECIALLY BY FRIDAY AND THROUGH THE WEEKEND AS THE HIGH MOVES TO A POSITION NEARLY OVERHEAD AND HIGH TEMPS ALSO INCREASE AND REMAIN WARM THROUGH EARLY NEXT WEEK. WE COULD SEE A SLIGHT INCREASE IN ACTIVITY EARLY NEXT WEEK AS MOISTURE INCREASES A BIT AGAIN. FOR TUCSON...HIGH TEMPS WILL BE 1 TO 3 DEGS BELOW NORMAL WEDNESDAY AND THURSDAY...THEN SLIGHTLY ABOVE NORMAL FRIDAY. THEREAFTER...HIGHS 4 TO 6 DEGS ABOVE NORMAL...BUT THE WARMEST DAYS LIKELY WILL OCCUR MONDAY AND TUESDAY OF NEXT WEEK. LOW TEMPS WILL GENERALLY RANGE FROM 3 TO 4 DEGS ABOVE NORMAL EACH MORNING. && .AVIATION...VALID THRU 29/23Z. SCT-BKN CLOUDS AT 6-10K FT AGL THRU 29/06Z. BETWEEN 29/06Z AND 29/15Z...SCT CLOUDS AT 8-14K FT AGL AND BKN-OVC CLOUDS AT 15-20K FT AGL. AFT 29/15Z...SCT-BKN CLOUDS AT 5-9K FT AGL. ISOLD-SCT SHRA/TSRA THRU 29/05Z...WITH SCT-NUMEROUS SHRA/TSRA DEVELOPING AGAIN AFT 29/18Z. MVFR CONDITIONS AND VRB WIND GUSTS TO 40 KTS POSSIBLE IN AND AROUND THE STRONGER TSRA. OUTSIDE OF STORM INFLUENCES...SFC WINDS WILL GENERALLY BE LESS THAN 12 KTS WITH A FEW HIGHER GUSTS IN THE AFTERNOON/EARLY EVENING HOURS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL CONTINUE TO INCREASE THIS WEEK... RESULTING IN AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS INTO THURSDAY. STRONG OUTFLOW WINDS WILL BE POSSIBLE NEAR THUNDERSTORMS...WITH WIND GUSTS BETWEEN 40 AND 45 MPH. OTHERWISE... 20-FT WINDS WILL GENERALLY BE TERRAIN DRIVEN AND LESS THAN 15 MPH...WITH SOME AFTERNOON AND EARLY EVENING BREEZINESS DUE TO THE STRONG DAYTIME HEATING. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MOLLERE AVIATION/FIRE WEATHER...ZELL VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 28, 2:18 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 218 PM MST TUE JUL 28 2015 AZZ507-508-512-513-282200- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ- UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ- 218 PM MST TUE JUL 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 300 PM MST... AT 217 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BISBEE-DOUGLAS AIRPORT...MOVING SOUTHWEST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS ALSO LOCATED JUST WEST OF BISBEE. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... DOUGLAS...BISBEE...SIERRA VISTA SOUTHEAST...TOMBSTONE... BISBEE-DOUGLAS AIRPORT...PALOMINAS...PIRTLEVILLE...JUNCTION OF HIGHWAYS 80 AND 90...MCNEAL...ELFRIDA AND NACO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3177 11016 3171 10954 3133 10948 3133 11012 TIME...MOT...LOC 2117Z 040DEG 15KT 3141 10963 GL
Special weather statement, Jul 28, 2:40 PM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST TUE JUL 28 2015
AZZ502-515-282230-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
240 PM MST TUE JUL 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 330 PM
MST...
AT 239 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NOLIC...MOVING NORTHWEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SELLS...SAN LUIS...NOLIC...SAN ISIDRO...COMOBABI...SANTA ROSA RANCH
AND SIL NAGGIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3194 11204 3210 11213 3229 11205 3224 11169
3193 11159
TIME...MOT...LOC 2139Z 125DEG 9KT 3209 11198
GLSpecial weather statement, Jul 28, 4:25 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 425 PM MST TUE JUL 28 2015 AZZ503-504-290000- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 425 PM MST TUE JUL 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 500 PM MST... AT 424 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREEN VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3173 11095 3173 11113 3191 11129 3200 11099 TIME...MOT...LOC 2324Z 148DEG 8KT 3185 11109 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:02 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 28, 5:13 PM MST | Flash Flood Warning | TWC | Santa Cruz | 92 min |
| Jul 28, 5:26 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 109 min |
| Jul 28, 5:40 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 28, 5:43 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 28, 6:28 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 28, 6:51 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 4 hr |
| Jul 28, 7:01 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 29, 12:36 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 29, 4:12 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 2 hr |
| Jul 29, 4:15 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Jul 29, 4:16 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 59 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.